Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 1, NWS Blacksburg, VA

January 8, 2024Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Greenbrier County, Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 8, 2024, 4:18 AM EST for Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Greenbrier County, Mercer County, Summers County, West Virginia. It took effect at Jan 8, 2024, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 4:18 AM EST (09:18 UTC)
In effect from
Jan 8, 2024, 7:00 PM EST
Expired
Jan 8, 2024, 2:57 PM EST
In force
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS71 KRNK 080918
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
418 AM EST Mon Jan 8 2024

NCZ001-018-VAZ007-009-015-WVZ042-043-508-081730-
/O.NEW.KRNK.WI.Y.0001.240109T0000Z-240110T0000Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
418 AM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe and Watauga Counties. In 
  Virginia, Tazewell, Smyth and Grayson Counties. In West 
  Virginia, Mercer, Summers and Western Greenbrier Counties.

* WHEN...From 7 PM this evening to 7 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
478 
WWUS71 KRNK 081957
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
257 PM EST Mon Jan 8 2024

NCZ001-018-VAZ007-009-015-WVZ042-043-508-090400-
/O.UPG.KRNK.WI.Y.0001.240109T0000Z-240110T0000Z/
/O.NEW.KRNK.HW.W.0001.240109T0000Z-240110T0000Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
257 PM EST Mon Jan 8 2024

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In North Carolina, Ashe and Watauga Counties. In 
  Virginia, Tazewell, Smyth and Grayson Counties. In West 
  Virginia, Mercer, Summers and Western Greenbrier Counties.

* WHEN...From 7 PM this evening to 7 PM EST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NCZ002-090400-
/O.NEW.KRNK.HW.W.0001.240109T0000Z-240110T0000Z/
Alleghany NC-
Including the city of Sparta
257 PM EST Mon Jan 8 2024

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Alleghany NC County.

* WHEN...From 7 PM this evening to 7 PM EST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

VAZ010>014-016>020-022>024-WVZ044-507-090400-
/O.NEW.KRNK.WI.Y.0002.240109T0000Z-240110T0000Z/
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
Including the cities of Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Galax, Floyd, New Castle, Clifton Forge, 
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Union, Lewisburg, White Sulphur Springs, 
and Alderson
257 PM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From 7 PM this evening to 7 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 1:18 AM EST, 3 hours earlier.

Area forecast discussion, Jan 8, 1:18 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
118 AM EST Mon Jan 8 2024

.SYNOPSIS...
A continuation of cloud cover tonight, especially across the
mountains, with snow showers. Winds will be blustery through
this evening. A general clearing is expected tonight as high
pressure builds across the area. After a dry day Monday, a
strong storm system will develop across the central Plains and
move northeast into the Ohio Valley and Mid-Atlantic for
Tuesday. Potential exists for heavy rain and flooding for the
Mid-Atlantic region Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 610 PM EST Sunday...

Key Messages:

1) Strong winds and snow showers through this evening diminish.
Winter weather advisory expires at midnight in western
Greenbrier County.

2) Dry and seasonable weather Monday

Trends are up on wind gusts through this evening but not quite
advisory level for most, though some areas could exceed the 45
mph gust especially along north/south facing slopes and
locations downstream of them.

Series of shortwaves in departing upper trough will keep snow
showers going in the mountains through early evening. downslope
flow will keep the east dry as clouds become scattered.

Snow accumulation still possible along western slopes this
evening. Western Greenbrier could see an additional inch or so.
Until snow stops, will keep advisory in effect.

Strong pressure rises and 35-40kt level jet this evening to
likely keep gusty winds going through midnight, then subsiding
by dawn as high pressure enters from the west.

Lows tonight in the 20s, with sunshine and seasonable highs
Monday in the 40s.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 215 PM EST Sunday...

Key Messages:

1. Heavy rain expected with possible flooding, mixed
precipitation early on for higher elevations late Monday night
to Tuesday night.

2. A gusty southeast wind is likely from Boone to Lewisburg
Tuesday.

3. Mountain snow showers and gusty west winds are likely Tuesday
night into Wednesday before high pressure arrives by Wednesday
night.

Main concern for this forecast will be the Tuesday/Wednesday
system. Models are in close agreement about the strength and
location of the surface low Tuesday morning. The storm system
will move from near the MO/IL border Tuesday morning to near the
northern Great Lakes Wednesday morning. As the original low
occludes, a warm front will lift across our region, followed by
a cool front. This will set the stage for widespread
precipitation, mostly in the form of heavy rain, with some mixed
precipitation early on.

While the NAEFS Integrated Water Vapor and PWAT anomalies, as
well as the Extreme Forecast Index/Shift of Tails QPF
anomalies are impressive, they are mostly centered to our south
and east, with more overlap for our NC and VA counties. Rainfall
amounts appear to range between 1 to 2 inches west of the Blue
Ridge, and closer to 2 to 3 inches along and east of the Blue
Ridge through Wednesday. Probabilities of getting more than 3
inches are much lower than getting 2 inches. Expect moderate to
heavy rainfall much of the time. Higher rain rates and training
along with terrain interactions will increase the possibility
for urban, small, stream, and even some river flooding.

While WPC has most of the area in a Slight Risk for excessive
rainfall, SPC also has us outlooked for general thunderstorms
for parts of the NC and VA piedmont. Have included only
isolated thunder, as cloud cover looks maximized. Any stronger
convection will be towards the Gulf Coast and southeastern
states along with perhaps coastal VA. Winds may gust between 40
to 50 mph with the highest gusts possible from Tazewell to
Mercer counties late Monday night into Tuesday morning.

A wedge of high pressure gradually erodes Tuesday morning, but
may keep dew points lower across part of the area initially
and perhaps delay precipitation onset. A mix of wintry
precipitation is possible at the onset, mainly either for the
highest terrain of in the heart of the wedge early Tuesday
morning. Eventually this will change over to rain everywhere by
mid morning. Amounts look minimal due to the warm air arriving
both at the surface and aloft. Impacts will be mainly to the
morning Tuesday commute which could be slick in spots.

Precipitation should wind down Tuesday night into Wednesday
morning for most. On the backside of the system, light snow
showers will be possible Wednesday. The westerly instead of
northwesterly trajectory should keep upslope snow light. Gusty
west winds are also expected behind the system Tuesday night
into Wednesday, with gusts between 35 to 45 mph for the higher
elevations.

Confidence in the short term is moderate.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EST Sunday...

Key Messages:

1. Dry for Thursday, another system arrives Friday into Saturday
with rain and snow showers.

By Thursday, high pressure over the southeast will bring dry
weather and slightly warmer temperatures in the 40s and 50s.
Skies should be mostly sunny for all but perhaps southeast WV,
where stratus will eventually fade away to at least partly
cloudy skies. Winds will be westerly and slightly gusty early
on, becoming light and variable.

Friday and Saturday a large low pressure system moving through
the TN and OH Valleys will spread rain across the area. Have
gone with high PoPs given ensemble support, although timing and
positional differences remain. Drier air should be working in
Saturday from the southwest, bringing an end to precipitation
for most. Upslope snow showers may develop Saturday into Sunday,
but again we are looking at more westerly flow aloft so amounts
look minimal. High temperatures should drop slightly, but there
is not any real cold air with this system.

Confidence in the long term forecast is moderate.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 115 AM EST Monday...

Ceilings across the mountains likely to stay MVFR through
daybreak, then begin to clear, otherwise expectation is for
widespread VFR for Monday as high pressure passes overhead.
Winds will also diminish and may actually become calm at the
surface for a 6 to 12 hour period before shifting to the
southeast and increasing later in the day. Upper level cirrus
will be on the increase from the southwest late in the day, and
thicken after sunset.

Forecast confidence = good.

OUTLOOK...

A strong storm system over the middle continental U.S. will
move northeast with significant impacts to aviation Tuesday.
This storm system will bring sub-VFR to the Mid-Atlantic with
mainly rain (heavy at times) late Monday night into Tuesday.
This is forecast to be a very dynamic system with potential for
thunderstorms to our southeast, strong wind gusts over and just
west of the Appalachian Divide, and potential for LLWS at all
terminals Tuesday.

Passage of the storm is expected to bring some clearing Wednesday
east of the mountains with MVFR cloud bases and snow showers
across the mountains associated with brisk westerly winds.

Widespread VFR returns for Thursday associated with High
pressure and light winds.

More rain tracks in Friday with sub-VFR likely...another storm
system that will take a similar track compared to Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...RCS/WP
SHORT TERM...SH
LONG TERM...SH
AVIATION...PM
Hazardous weather outlook, Jan 7, 3:06 PM EST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 PM EST Sun Jan 7 2024

WVZ508-082015-
Western Greenbrier-
306 PM EST Sun Jan 7 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another low pressure system during Monday night into Tuesday may
bring a risk of wintry precipitation, heavy rainfall that could lead
to flooding, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or by submitting reports online at
www.weather.gov/rnk.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-082015-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-
306 PM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

West winds could gust over 40 mph in the higher elevations. A dusting
of snow is also possible into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another low pressure system during Monday night into Tuesday may
bring a risk of wintry precipitation, heavy rainfall that could lead
to flooding, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-082015-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
306 PM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another low pressure system during Monday night into Tuesday may
bring a risk of wintry precipitation, heavy rainfall that could lead
to flooding, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:31 AM ESTWinter Weather AdvisoryRNKAlleghany, Bath, Carroll, Floyd, Grayson, Rockbridge and 4 more31 hr
Jan 8, 2:57 PM ESTHigh Wind WarningRNKGrayson, Smyth, Tazewell27 hr
Jan 8, 2:57 PM ESTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more46 hr
Jan 8, 3:18 PM ESTFlood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 27 more30 hr

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.